Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 62, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2004, 2:27 PM EST for Carroll County, Indiana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 2:27 PM EST (19:27 UTC)
- Expired
- May 30, 2004, 3:30 PM EST
- In force
- 63 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Carroll County, IN
The radar
The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 11:50 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 301927
SVRIND
INC015-302030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EST SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARROLL COUNTY IN NORTH CENTRAL INDIANA
* UNTIL 330 PM EST
* AT 221 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DELPHI...OR ABOUT 16 MILES NORTHEAST OF LAFAYETTE...AND MOVING
NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CAMDEN AROUND 235 PM EST
DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 4074 8678 4061 8681 4053 8667 4053 8641
4089 8637
$$
COWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:05 PM EST, 22 minutes earlier.
Area forecast discussion, May 30, 2:05 PM EST, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 205 PM EST SUN MAY 30 2004 .DISCUSSION...DUE TO ONGOING SVR WX...DISCUSSION WL BE BRIEF. STG COLD CORE UPPR LO OVR THE NRN PLAINS WL SETTLE SEWD INTO THE GREAT LKS AND GRADU WEAKEN WITH TIME. SFC CDFNT XCTD TO PASS THRU THE AREA TONIGHT. IN THE NR TERM...CURRENT ACTVTY...INCLUDING SOME SUPERCELLS...DVLPG ALONG DIFFUSE WM FNT WHICH APPEARS TO BE OVR THE FAR SWRN CWA ATTM. ALSO...SQUALL LN DVLPG W OF THE MS RVR ASSOCIATED WITH CDFNT. CURRENT ACTVTY MAY TEND TO DRFT NEWD WITH WM FNT DURG THE REST OF AFT...BUT NOT SURE HOW FAR WM FNT WL GET AS IT HAS BEEN RELUCTANT TO MOV MUCH. MODELS SUGGEST SQUALL LN WL PASS THRU THE CWA SOMETIME IN THE 02Z-08Z TIME FRAME. SVR WX THREAT WL CONT UNTIL SQUALL LN PASSAGE. WT331 IN EFFECT TIL 00Z. WL ALSO CONT FLOOD WATCH AS WELL. IN THE LTR PDS...WL PUT CHC POPS OVR MAINLY THE NRN/CENTRAL ZONES DURG THE AFT/EVEN HRS ON MON AND TUES...AS COLD CORE UPPR LO IN THE VCNTY SUGGESTS PSBL INSTABILITY SHWRS. QUICK LOOK AT LO LVL THICKNESS PROGS SUGGEST RAISING THE MINS TONIGHT A BIT...OTHERWISE THE NUMBERS LOOK REASONABLE AT THIS PT. && .IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALONG AND SOUTH OF A SULLIVAN TO GREENSBURG LN TONIGHT. && JAS
Hazardous weather outlook, May 30, 5:41 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 541 AM EST SUN MAY 30 2004 INZ021-028>031-035>049-051>057-060>065-067>072-311100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 541 AM EST SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT AN UNSEASONABLY STRONG UPPER LEVEL STORM SYSTEM APPROACHES INDIANA TODAY. A WARM FRONT WILL MOVE NORTH ACROSS THE AREA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE LIKELY AHEAD AND ALONG THIS FRONT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES THE MAIN THREATS. AS THE WARM FRONT MOVES NORTH...MUCH OF CENTRAL INDIANA WILL BE IN THE WARM SECTOR OF THIS POWERFUL STORM SYSTEM. ONCE AGAIN THE THREAT FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES EXISTS WITH THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. LATER TONIGHT...AS THE COLD FRONT BEGINS TO PUSH EAST...A SQUALL LINE IS EXPECTED TO MOVE ACROSS THE STATE. THE MAIN THREAT WITH THIS LINE OF STORMS WILL BE DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO AND LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. BIELINSKI
In the hours before
Special weather statement, May 30, 11:57 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1157 AM EST SUN MAY 30 2004 INZ021-028>031-035>049-051>057-060>065-067>072-310000- CARROLL-HOWARD-TIPPECANOE-WARREN-CLINTON-TIPTON-MADISON-DELAWARE- FOUNTAIN-RANDOLPH-HAMILTON-MONTGOMERY-BOONE-VERMILLION-HENRY-PARKE- HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY-JOHNSON-MORGAN-VIGO-CLAY- OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE-SULLIVAN-JENNINGS-GREENE- JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS- 1157 AM EST SUN MAY 30 2004 ...TORNADO WATCH #331 REMAINS IN EFFECT... TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM.
Local storm report, May 30, 1:09 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
109 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0105 PM TORNADO 7 SW SPENCER 39.22N 86.86W
05/30/2004 OWEN IN LAW ENFORCEMENT
SHERIFF RELAYED CITIZEN REPORT OF TOUCHDOWN DESTROYING A
BARN IN FREEDOM.
&&
NIELDLocal storm report, May 30, 1:17 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
117 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0117 PM TORNADO SPENCER 39.29N 86.77W
05/30/2004 OWEN IN CO-OP OBSERVER
COOPERATIVE OBSERVER REPORTS DEBRIS IN THE AIR ON THE
NORTHSIDE OF SPENCER.
&&
NIELDLocal storm report, May 30, 1:36 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0133 PM TORNADO VEEDERSBURG 40.11N 87.26W
05/30/2004 FOUNTAIN IN LAW ENFORCEMENT
TOUCHDOWN AT MILE MARKER 15 ON INTERSTATE 74 JUST
NORTHEAST OF VEEDERSBURG. REPORTED BY INDIANA STATE
POLICE.
&&
NIELDLocal storm report, May 30, 1:56 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
156 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0153 PM TORNADO 6 E ATTICA 40.29N 87.13W
05/30/2004 FOUNTAIN IN EMERGENCY MNGR
SPOTTER NEAR ODELL IN TIPPECANOE COUNTY REPORTED TORNADO
TOUCHDOWN JUST ACROSS FOUNTAIN COUNTY LINE.
&&
NIELDLocal storm report, May 30, 2:11 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
211 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0209 PM TORNADO 2 SE ELLETTSVILLE 39.21N 86.60W
05/30/2004 MONROE IN EMERGENCY MNGR
SPOTTER REPORTS TORNADO JUST SOUTHEAST OF ELLETTSVILLE.
&&
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 12:38 PM EST | Tornado Warning | IND | Greene, Owen | 52 min |
| May 30, 1:12 PM EST | Tornado Warning | IND | Fountain | 48 min |
| May 30, 1:15 PM EST | Tornado Warning | IND | Monroe, Morgan | 45 min |
| May 30, 1:25 PM EST | Tornado Warning | IND | Owen | 50 min |
| May 30, 1:30 PM EST | Tornado Warning | IND | Greene | 45 min |
| May 30, 1:48 PM EST | Tornado Warning | IND | Tippecanoe | 57 min |
| May 30, 1:55 PM EST | Tornado Warning | IND | Monroe | 65 min |
| May 30, 2:33 PM EST | Tornado Warning | IND | Brown, Morgan | 42 min |
| May 30, 2:59 PM EST | Tornado Warning | IND | Johnson | 46 min |
| May 30, 3:19 PM EST | Tornado Warning | IND | Shelby | 56 min |
| May 30, 3:42 PM EST | Tornado Warning | IND | Vigo | 48 min |
| May 30, 3:54 PM EST | Tornado Warning | IND | Vigo | 36 min |
| May 30, 4:27 PM EST | Tornado Warning | IND | Vigo | 48 min |
| May 30, 4:48 PM EST | Tornado Warning | IND | Clay | 42 min |
| May 30, 5:06 PM EST | Tornado Warning | IND | Putnam | 39 min |
| May 30, 5:45 PM EST | Tornado Warning | IND | Hendricks, Morgan, Putnam | 45 min |
| May 30, 6:12 PM EST | Tornado Warning | IND | Vermillion | 63 min |
| May 30, 6:13 PM EST | Tornado Warning | IND | Marion | 62 min |
| May 30, 6:28 PM EST | Tornado Warning | IND | Hendricks, Morgan | 32 min |
| May 30, 6:42 PM EST | Tornado Warning | IND | Parke | 63 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.